West Virginia, 2015

Hail and Damaging Winds in West Virginia, August 1 to 4, 2015

August 1 to 4, 2015 · NWS RLX · 3 events in 2 counties and zones

A cold front was creeping southeast through the upper Ohio River Valley. Late at night, thunderstorms formed in portions of north central West Virginia and streaked quickly northeast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A cold front was creeping southeast through the upper Ohio River Valley. Late at night, thunderstorms formed in portions of north central West Virginia and streaked quickly northeast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 1, 12:15 AM EST, 40 minutes earlier.

Area forecast discussion, Aug 1, 12:15 AM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
115 AM EDT SAT AUG 1 2015

.SYNOPSIS...
WEAK SURFACE FRONT TONIGHT FOLLOWED BY A WEAK DISTURBANCE
SATURDAY NIGHT...BUT MOSTLY DRY THIS WEEKEND. COLD FRONT EARLY
MONDAY.

&&

.NEAR TERM /THROUGH TODAY/...
1015 PM UPDATE...STILL HAVE SOME ISOLATED SHOWERS APPROACHING NW
CWA...SO NO CHANGES TO GOING FORECAST. THESE WILL LIKELY CONTINUE
WEAKENING AS THEY HEAD TOWARD THE OHIO RIVER DUE TO LOSS OF
HEATING.

715 PM UPDATE...CONVECTION MOVING ACROSS OHIO CONTINUES TO
WEAKEN. HOWEVER...DID INCLUDE AN ISOLATED SHOWER ACROSS EXTREME
NW CWA AS THIS MOVES THROUGH LATER THIS EVENING...BUT THINK EVEN
THAT SHOULD STILL BE HARD TO COME BY WITH DRY AIR IN PLACE.
OTHERWISE NO SIGNIFICANT CHANGES MADE.

PREVIOUS DISCUSSION...A WEAKENING AND MOSTLY DRY...IF NOT ALL
DRY...COOL FRONT ROLLS ACROSS THE AREA TONIGHT IN WEST TO
NORTHWEST FLOW ALOFT. WITH SUCH WEAK DYNAMICS...MOST OF THE
CONVECTION WILL BE OUT WEST THIS AFTERNOON AND EARLY EVENING WITH
DIURNAL HEATING AND SOME POOLING OF THE DEWPOINTS ALONG THE FRONT.
BY THE TIME THE FRONT REACHES OUR SOUTHEAST OHIO ZONES...WE WILL
LOSE THE HEATING AND MUCH OF THE POOLING ALONG THE WEAKENING
FRONT. THUS...WILL HAVE AN INCREASE IN CLOUDS MAINLY ACROSS THE
NORTH TONIGHT...BUT WILL KEEP MENTION OF RAIN OUT OF THE FORECAST.
SIGNIFICANT FOG SHOULD BE RESTRICTED TO THE MORE PROTECTED VALLEYS
OF THE NORTHERN MOUNTAINS. HIGH PRESSURE IN CONTROL SATURDAY WITH
PLENTY OF SUNSHINE. TEMPERATURES TONIGHT AND SATURDAY WILL BE
SIMILAR TO LAST NIGHT AND TODAY...WITH NEAR NORMAL TEMPERATURES
AND LOWER HUMIDITY ON SATURDAY.

&&

.SHORT TERM /TONIGHT THROUGH MONDAY/...
KEEP THE FORECAST DRY WHILE THE FLOW ALOFT TRANSITIONS FROM DRY
NORTHWESTERLY TO BROAD CYCLONIC...A PATTERN THAT WILL HOLD THROUGH
THE LONG TERM. COLD FRONT COMES IN FOR EARLY MONDAY INTO THE MIDDLE
OHIO VALLEY AND WILL LIKELY STALL IN OUR AREA. THIS SETS THE STAGE
FOR A SOMEWHAT WETTER PATTERN HEADING INTO THE BEGINNING OF NEXT
WEEK.

THE TRANSITIONING PATTERN KEEPS THE TEMPERATURES UNDER CONTROL FOR
THE MOST PART WITH MID TO UPPER 80S FOR THE LOWLAND AREAS UNTIL THE
COOLER AIRMASS FOLLOWS AS WE HEAD INTO THE LONG TERM.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
THE COLD FRONT WILL LINGER OVER THE MIDDLE OHIO VALLEY AND CENTRAL
APPALACHIANS THROUGH MID WEEK...WITH WAVES OF LOW PRESSURE
DEVELOPING ALONG THE STATIONARY BOUNDARY WHILE THE PARENT LOW
OCCLUDES OVER CENTRAL QUEBEC. BRING POPS UP WITH THE WAVE OF LOW
PRESSURE FOR WEDNESDAY NIGHT AND THURSDAY...BUT DO NOT BELIEVE WE
WILL HEAD INTO A WET PATTERN SIMILAR TO EARLY JULY. WITHIN THE
CYCLONIC FLOW...HEAT AND HUMIDITY WILL BE KEPT TO THE SOUTH...AND
WILL EXPERIENCE SOME SLIGHTLY BELOW NORMAL TEMPERATURES DURING THE
LONG TERM FORECAST.

&&

.AVIATION /05Z SATURDAY THROUGH WEDNESDAY/...
06Z SATURDAY THROUGH 06Z SUNDAY...
PATCHY MVFR/IFR RIVER VALLEY FOG THROUGH 13Z. OTHERWISE...VFR
CONDITIONS WITH LIGHT SURFACE WINDS DURING THE PERIOD.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z SUNDAY...

ALTERNATE SCENARIOS...TIMING AND EXTENT OF FOG TONIGHT COULD VARY
FROM FORECAST.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                             SAT 08/01/15
UTC 1HRLY       03   04   05   06   07   08   09   10   11   12   13   14
EDT 1HRLY       23   00   01   02   03   04   05   06   07   08   09   10
CRW CONSISTENCY  H    H    H    H    H    H    H    M    M    M    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    M    L    L    L    M    M    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 06Z SUNDAY...

NO WIDESPREAD IFR EXPECTED.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JMV/26
NEAR TERM...JMV/MZ
SHORT TERM...26
LONG TERM...26
AVIATION...SL
Hazardous weather outlook, Jul 31, 1:23 AM EST, 23 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
223 AM EDT FRI JUL 31 2015

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-010630-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
223 AM EDT FRI JUL 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Pittsburgh radar (KPBZ), 154 km away, was scanning. The volume nearest the first event began at 05:55 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Barbour

When
August 1, 12:55 AM EST
Where
Barbour County, Philippi
Measured
0.88 in hail
Reported by
Public
Coordinates
39.150, -80.030

Thunderstorm Wind, Upshur

When
August 4, 12:45 AM EST
Where
Upshur County, 0.21 mi NW of Buckhannon
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.002, -80.232

Several tree limbs were blown down near the the intersection of Routes 20 and 119.

Thunderstorm Wind, Barbour

When
August 4, 1:05 AM EST
Where
Barbour County, 0.97 mi WNW of Philippi
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.157, -80.046

Large branches were blown down along Route 119.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2015Every state in 2015This day in weather historyWarnings in West Virginia, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 584927, 584935, 584934.